[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1985

Hoigne's Syndrome-Reply

Author Affiliations

Children's Hospital National Medical Center 111 Michigan Ave NW Washington, DC 20010

Am J Dis Child. 1985;139(11):1074. doi:10.1001/archpedi.1985.02140130011010

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

In Reply.—The fact that this child developed hallucinations immediately after receiving an intramuscular injection of penicillin, that she attempted to run away, and that the episode was short lived is highly suggestive of Hoigne's syndrome. However, this syndrome has never been described in association to the injection of penicillin G benzathine. Yet, we think Dr Press was right in her retrospective identification. How can this apparent contradiction be solved?

About eight to ten years ago, there was a vogue of utilizing mixed penicillins for the treatment of streptococcal pharyngotonsillitis. The typical combination was that of long-acting penicillin G benzathine and intermediateacting penicillin G procaine. To add to the confusion, the brand name often only identified the penicillin G benzathine, while the procaine content was only represented by initials. We propose that this 12-year-old girl received such a "hidden procaine penicillin" in association to the long-acting penicillin, and this resulted

First Page Preview View Large
First page PDF preview
First page PDF preview
×